Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 21, 2003, 7:12 PM EDT for Orange County, New York. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2003, 7:12 PM EDT (23:12 UTC)
- Expired
- Jul 21, 2003, 8:30 PM EDT
- In force
- 78 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 6:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
358
WUUS51 KOKX 212312
SVROKX
NYC071-220030-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
709 PM EDT MON JUL 21 2003
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK
* UNTIL 830 PM EDT
* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 23 MILES NORTHWEST OF
CUDDEBACKVILLE TO 48 MILES SOUTHWEST OF PORT JERVIS...MOVING EAST
AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
CUDDEBACKVILLE AROUND 730 PM
PORT JERVIS AROUND 735 PM
FINCHVILLE AROUND 740 PM
OTISVILLE AROUND 745 PM
UNIONVILLE AND 5 MILES NORTHWEST OF BULLVILLE AROUND 745 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE FLORIDA...HAMPTONBURG...
MONTGOMERY AND PINE ISLAND. THIS LINE OF STORMS HAS A HISTORY OF
PRODUCING STRONG DAMAGING WINDS IN EXCESS OF 55 MPH.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4182 7502 4133 7533 4089 7560 4088 7469
4131 7432 4181 7402What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:45 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 21, 2:45 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 245 PM EDT MON JUL 21 2003 .SHORT TERM...THE WARM FRONT CONTINUES TO LIFT SLOWLY NORTH ACROSS THE COASTAL WATERS JUST SOUTH OF LONG ISLAND. MIXING HAS ALLOWED CEILINGS TO RISE WITH PLENTY OF BREAKS FROM NYC WEST AND NORTH. LOOK FOR INSTABILITY SCT SHOWERS AND TSTMS TO DEVELOP AND MOVE NE ACROSS THE REGION IN THIS AREA THROUGH AND JUST AFTER SUNSET. && .LONG TERM...AS THE UPSTREAM UPPER TROUGH DEEPENS AND INCHES EAST...A SERIES OF WAVES WILL FORM AND ADVECT AROUND IT. TRYING TO TIME THESE WAVES...WHICH WILL BE PRECEDED BY LARGE CLUSTERS OF HEAVY SHOWERS AND TSTMS...WILL BE DIFFICULT AT BEST. THE MAIN THREAT FOR HAZARDOUS WEATHER WILL BE THE POTENTIAL FOR WIDESPREAD URBAN FLOODING. PRECIPITABLE WATER CONTENTS...WHICH WAS ESTIMATED AT 1.40 INCHES ON OKXS 12Z SOUNDING...CONTINUE TO INCREASE ACROSS THE AREA. CONCERNING THE FIRST WAVE...FORECAST MODELS GENERALLY AGREE ON TIMING BETWEEN 06Z TONIGHT AND 18Z TUE...WITH THE HIGHEST LIFT AND HEAVIEST QPF AXIS FROM NYC NORTH AND WEST...WHICH IS WHERE I WILL WEIGHT THE HIGHEST POPS. THE SECOND WAVE...WILL TRACK FURTHER EAST AND PROVIDE WIDESPREAD QPF ACROSS THE ENTIRE HSA DURING WED...WHEN THE GREATEST POTENTIAL FOR URBAN FLOODING WILL EXIST. ITS A BIT TOO EARLY TO GO WITH A FOURTH PERIOD FLOOD WATCH FOR WED...BUT I WILL ISSUE A FLOOD POTENTIAL OUTLOOK FOR WED. && .AVIATION...LOW CLDS AND FOG ASSOCIATED WITH THE WARM FRONT CONTINUE OVER PARTS OF THE NYC AREA...ESPECIALLY LONG ISLAND AND CT. A STRONG SW FLOW IN THE LOWER LVLS SHOULD RESULT IN IMPROVING CONDITIONS IN MOST AREAS...ALTHOUGH ISP AND GON WILL BE SLOWER TO IMPROVE AND WITH THE FLOW OFF THE WATER...ST MAY FORM AGAIN TNGT IN THOSE AREAS. OTHERWISE...SOME WEAK RW- POSSIBLE THIS AFTN. THRU 18Z TUES...THE BEST CHC FOR RW/TRW WILL BE TUES MORN AS THE SYS TO THE W MOVES INTO THE LOCAL AREA. && .MARINE...SCA UP FOR OCEAN WATERS. SFC PRES GRAD TIGHTENS BY THIS EVE...WINDS MAY INCREASE TO SCA CRITERIA. VIS LOCALLY 1 TO 3 NM IN FOG TNGT...WINDS SHOULD KEEP THE FOG FROM GETTING TOO DENSE. OTHERWISE...WITH THE PROLONGED SSW FLOW OVER THE NEXT FEW DAYS...SCA CRITERIA FOR THE OCEAN WATERS SHOULD CONTINUE FOR SEAS THRU FRI...POSSIBLY SCA WINDS AT TIMES. CONDITIONS SHOULD IMPROVE BY LATE FRI AS THE SFC PRES GRAD BREAKS DOWN. && .HYDROLOGY...PERIODS OF HEAVY RAIN ARE POSSIBLE FROM LATE TONIGHT THROUGH TUESDAY WITH ONE TO TWO INCHES POSSIBLE...MAINLY ACROSS THE WESTERN PART OF THE AREA...WEST AND NORTH OF NYC THROUGH WESTERN CT. MINOR URBAN FLOODING WOULD OCCUR WITH THESE AMOUNTS. HOWEVER...THIS AREA WILL BE PRIMED FOR ADDITIONAL HEAVY RAIN...ANOTHER 1 TO 2 INCHES FOR WED...WHEN FLOODING OF RIVERS AND STREAMS MAY BECOME A PROBLEM...IN ADDITION TO SIGNIFICANT URBAN FLOODING...WHICH IS WHY I WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK. && .OKX CURRENT WATCHES/WARNINGS/ADVISORIES... CT...FLOOD POTENTIAL OUTLOOK CTZ005>012 FOR WED. NJ...FLOOD POTENTIAL OUTLOOK NJZ002>006-011 FOR WED. NY...FLOOD POTENTIAL OUTLOOK NYZ067>081 FOR WED. MARINE...SMALL CRAFT ADVISORY FOR ANZ355-353-350. THE OKX TEAM FOR TODAY... PUBLIC...GC AVIATION...EH MARINE...GC AND EH NOWCASTS...TM OBSERVATIONS...TM
Hazardous weather outlook, Jul 21, 4:45 PM EDT, 2 hours 27 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-221000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 445 PM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK... NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE STORM PREDICTION CENTER HAS PLACED THE LOWER HUDSON VALLEY AND PARTS OF NORTHERN NEW JERSEY UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. THIS INCLUDES PEOPLE IN THE FOLLOWING COUNTIES...ORANGE...PUTNAM...ROCKLAND AND WESTCHESTER IN NY AND PASSAIC AND BERGEN COUNTIES IN NORTHEAST NJ. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND TORRENTIAL RAIN. SMALL CRAFT ADVISORIES HAVE BEEN POSTED ON THE ATLANTIC OCEAN COASTAL WATERS AND WILL LIKELY BE NEEDED THROUGH WEDNESDAY...MAINLY FOR ROUGH SEAS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL BE LIKELY TUESDAY AND TUESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS WITH DAMAGING WIND GUSTS THE MAIN THREAT. THE STORM PREDICTION CENTER HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE WEATHER TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS REQUESTED STARTING AT 5 PM THIS EVENING. ADDITIONAL ACTIVATIONS MAY BE REQUIRED DURING THE NEXT FEW DAYS. GC
In the hours before
Special weather statement, Jul 21, 4:55 PM EDT, 2 hours 17 minutes before
NJZ002>004-NYZ067>070-220300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 455 PM EDT MON JUL 21 2003 ...SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6:30 PM ACROSS PARTS OF THE LOWER HUDSON VALLEY AND NORTHEAST NJ... A LINE OF THUNDERSTORMS MOVING EAST ACROSS CENTRAL PENNSYLVANIA MAY PRODUCE SCATTERED SEVERE THUNDERSTORMS ACROSS PARTS OF THE LOWER HUDSON VALLEY AND NORTHEAST NJ AFTER 6:30 PM. THE STORM PREDICTION CENTER HAS PLACED THIS AREA UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS THROUGH THIS EVENING. THE MAIN HAZARDOUS WEATHER THREAT WILL BE FOR DAMAGING WIND GUSTS ASSOCIATED WITH THE LINE OF THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES CONCERNING THE POSSIBILITY OF WATCHES AND WARNINGS. GC
Nearby
Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.